Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 76, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 8, 2001, 8:27 AM EDT for Greenbrier County, Monroe County, West Virginia. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 8, 2001, 8:27 AM EDT (12:27 UTC)
- Expired
- Jul 8, 2001, 9:15 AM EDT
- In force
- 48 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Greenbrier County, WV, Monroe County, WV
The radar
The Roanoke radar (KFCX), 84 km from the middle of the area, began a volume at 12:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 8:35 AM EDT | Thunderstorm Wind 51 M | Lindside, WV | |
| Jul 8, 8:40 AM EDT | Thunderstorm Wind | Alderson, WV |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 0.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 221 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 242 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
413 WUUS51 KRNK 081227 SVRRNK WVC025-063-081315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 827 AM EDT SUN JUL 8 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONROE COUNTY IN SOUTHEAST WEST VIRGINIA SOUTHERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA * UNTIL 915 AM EDT. * AT 826 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF RONCEVERTE...MOVING SOUTH AT 25 MPH. WINDS OF 60 MPH CAN BE EXPECTED WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 915 AM EDT INCLUDE LEWISBURG... RONCEVERTE... UNION... <<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. .END $$ 10
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:00 AM EDT, 5 hours 27 minutes earlier.
Area forecast discussion, Jul 8, 3:00 AM EDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 300 AM EDT SUN JUL 8 2001 MCS DEVELOPING OVER OH/NRN WV/WRN PA SHOULD DROP SEWD SIMILAR TO AVN/RUC. WILL HAVE LIKELY POPS NW...TAPERING OFF TO HIGH CHC HEADING SE AND WORD AS MORNING OR MAINLY MORNING. AIRMASS ADVECTING INTO THE FA IS VERY WARM & MOIST. THIS TROPICAL TYPE AIRMASS WILL BE TOUGH TO GET SVR...BUT SHOULD HAVE SOME HEAVY DOWNPOURS & WILL AT LEAST ADD THAT TO NW GROUPS. NEXT MCS IS THE FORECAST PROBLEM. THE FA REMAINS IN A GOOD LOCATION ON THE EAST SIDE OF THE UPPER RIDGE FOR ANOTHER TO TRACK THRU LATE TONITE OT MON MORN. THE AVN IS THE MOST AGRESSIVE WITH MCS DEVELOPMENT LATE TONIGHT- TO THE POINT IT LOOKS LIKE IT MAY BE SUFFERING FROM SOME CONVECTIVE FEEDBACK OVERDEVELOPING AN H85/SFC LOW MON NITE/TUE MORN. I THINK ITS A GOOD IDEA TO HAVE SOME CHC MENTIONED THOUGH...SO WILL LEAN TOWARD THE AVN MOS POPS RATHER THAN THE NON-EXISTENT NGM MOS FOR TONITE/MONDAY- ESPECIALLY IN THE MTNS. ALL LONGER RANGE MODELS ARE COMING TOGETHER TOWARD A FROPA EARLY WED AS THE EAST COAST TROF DEEPENS. MUCH COOLER AIR SHOULD BE MOVG INTO THE AREA THU/FRI. WILL CONT THE CHC SHRA/TSRA FOR TUE/WED IN THE EXTENDED...WITH FAIR WX AFTER. MAY LOWER SOME TEMPS DAYS 6 & 7. FCSTID = 6 ROA 88 70 89 69 / 60 20 20 10 LYH 85 66 87 66 / 60 10 20 10 DAN 89 71 90 70 / 50 10 20 10 BLF 81 66 83 66 / 70 30 40 20 LWB 80 63 82 63 / 70 20 30 20 BCB 83 65 84 65 / 60 20 30 20 TNB 78 65 81 65 / 60 30 40 20 .RNK... NC...NONE. VA...NONE. WV...NONE. JJ
In the hours before
Special weather statement, Jul 8, 5:35 AM EDT, 2 hours 52 minutes before
VAZ011-018>020-WVZ042>045-081100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 535 AM EDT SUN JUL 8 2001 ...STRONG THUNDERSTORMS MOVING INTO SOUTHEAST WEST VIRGINIA... AT 535 AM...AN AREA OF STRONG THUNDERSTORMS WAS MOVING RAPIDLY INTO SOUTHEAST WEST VIRGINIA. THE LEADING EDGE OF THE STORMS WAS NEAR WESTERN GREENBRIER COUNTY...AND WILL PASS THROUGH THE RUPERT... CLINTONVILLE AND QUINWOOD AREAS BETWEEN 540 AM AND 600 AM. THE STORMS SHOULD THEN PASS THROUGH THE HINTON AREA AFTER 600 AM...AND REACH THE LEWISBURG AND UNION AREAS BETWEEN 600 AM AND 630 AM. THE BLUEFIELD AREA WILL BE AFFECTED BY 700 AM. AS THE STORMS CONTINUE MOVING SOUTHEAST...THEY WILL ALSO REACH VIRGINIA COUNTIES BORDERING WEST VIRGINIA BY 700 AM. THESE STORMS ARE PRODUCING FREQUENT DANGEROUS LIGHTNING STRIKES... AND WILL HAVE HEAVY DOWNPOURS OF UP TO ONE AND A HALF INCHES IN LESS THAN AN HOUR. THIS WILL CAUSE SOME MINOR FLOOD PROBLEMS OF WATER ON THE ROADS IN POOR DRAINAGE AREAS. IN ADDITION...BECAUSE OF THEIR FAST MOVEMENT...THEY MAY PRODUCE WIND GUSTS TO AROUND 40 MPH. IF YOU ARE OUTSIDE AND THREATENING WEATHER APPROACHES...SEEK SAFE INDOOR SHELTER. MOTORISTS SHOULD WATCH FOR FLOODED ROADWAYS AND REDUCED VISIBILITIES DUE TO THE HEAVY DOWNPOURS. JJ
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 9:29 AM EDT | Flash Flood Warning | RNK | Mercer, Summers | 106 min |
| Jul 8, 11:03 AM EDT | Flash Flood Warning | RNK | Mercer | 117 min |
| Jul 8, 12:57 PM EDT | Flash Flood Warning | RNK | Mercer | 2 hr |
| Jul 8, 5:53 PM EDT | Flash Flood Warning | RNK | Mercer, Summers | 6 hr |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.